Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 11, 2019, 7:27 PM CDT for Linn County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 11, 2019, 7:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WFUS53 KDVN 120027 TORDVN IAC113-120045- /O.NEW.KDVN.TO.W.0032.190812T0027Z-190812T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Quad Cities IA/IL 727 PM CDT Sun Aug 11 2019 The National Weather Service in the Quad Cities has issued a * Tornado Warning for... Southwestern Linn County in east central Iowa... * Until 745 PM CDT. * At 727 PM CDT, a severe thunderstorm capable of producing a tornado was located near Hiawatha, or near Cedar Rapids, moving east at 5 mph. HAZARD...Tornado. SOURCE...Weather spotters reported funnel cloud. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * This dangerous storm will be near... Cedar Rapids around 730 PM CDT. Hiawatha around 745 PM CDT. Other locations impacted by this tornadic thunderstorm include Morgan Creek Park. This includes Interstate 380 between mile markers 18 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164 TIME...MOT...LOC 0027Z 276DEG 5KT 4200 9175 TORNADO...RADAR INDICATED HAIL...0.00IN $$ Ervin
2 follow-up statements
042
WWUS53 KDVN 120031
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
731 PM CDT Sun Aug 11 2019
IAC113-120045-
/O.CON.KDVN.TO.W.0032.000000T0000Z-190812T0045Z/
Linn IA-
731 PM CDT Sun Aug 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN LINN COUNTY...
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cedar Rapids, moving east at 5 mph.
HAZARD...TORNADO.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This dangerous storm will be near...
Cedar Rapids around 735 PM CDT.
Hiawatha around 745 PM CDT.
Other locations impacted by this tornadic thunderstorm include Morgan
Creek Park.
This includes Interstate 380 between mile markers 18 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164
TIME...MOT...LOC 0031Z 276DEG 5KT 4200 9174
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Ervin252
WWUS53 KDVN 120044
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
744 PM CDT Sun Aug 11 2019
IAC113-120053-
/O.EXP.KDVN.TO.W.0032.000000T0000Z-190812T0045Z/
Linn IA-
744 PM CDT Sun Aug 11 2019
...THE TORNADO WARNING FOR SOUTHWESTERN LINN COUNTY WILL EXPIRE AT
745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
If you saw this funnel touch down, contact your nearest law
enforcement agency. They will relay your report to the National
Weather Service the Quad Cities.
LAT...LON 4198 9182 4205 9179 4205 9160 4193 9164
TIME...MOT...LOC 0043Z 276DEG 5KT 4200 9172
$$
ErvinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 6:20 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 11, 6:20 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 620 PM CDT Sun Aug 11 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 308 PM CDT Sun Aug 11 2019 Afternoon surface analysis shows a surface low in northern Iowa in the vicinity of KMCW with a warm front stretching southeastward towards KSQI and then southward to KPIA. The remains of a morning MCS continued to dissipate as it moves eastward across southern Iowa this afternoon. A cold front trailed the surface low to the southeastward to KDSM to southeastern Nebraska. As of 3 PM temperatures ranged from 76 degrees at KFEP to 84 degrees at KBRL, KIIB, and KMPZ. Dewpoints were generally in the lower to mid 70s across the area. && .SHORT TERM...(This Evening through Tonight) ISSUED AT 308 PM CDT Sun Aug 11 2019 Short term period is this afternoon and tonight. The main model differences are between the Synoptic Models and CAMs. The main forecast concerns are chances of precipitation. The synoptic models are depicting the upper level support that brought todays showers and thunderstorms lingering across the area through 00 UTC Monday before shifting eastward along with the better moisture. This would give us a dry forecast through 12 UTC Monday. The Convective Allowing Models simulated radar reflectivity continue to keep convection festering across the area south of Interstate 80 into the evening hours. The current forecast is a compromise between these two ideas. The best chances for showers and storms will be south of a Fairfield to Galesburg line. A marginal risk of severe thunderstorms remains in place across the region. The main concern has been the risk of isolated damaging winds. Satellite is depicting decrease clouds to the west which could helps us to further destabilize late this afternoon and into this evening. Brief periods of heavy downpours are possible with any storms. .LONG TERM...(Monday through Sunday) ISSUED AT 308 PM CDT Sun Aug 11 2019 Monday Overview: A quick moving shortwave impulse and MCS will propagate from NE Colorado tonight to the Upper Mississippi Valley on Monday. Latest indications are for the storm complex to weaken as it heads into Iowa, outrunning the better LLJ convergence. With that said, the HRRR maintains a strong line into the southwest Monday morning before weakening it further. Leftover rain and embedded thunder can then be expected from the late morning into the afternoon especially across the northern two-thirds of the area. Severe Thunderstorm Potential: As surface-based instability rapidly increases through the mid to late afternoon south of I-80, and a surface low approaches, convective redevelopment is expected. The Storm Prediction Center has an Enhanced risk for severe storms over the south-central to southeast CWA, roughly southeast of a line from Aledo, IL to Kahoka, MO. A Slight risk extends further to the north and northwest. Best estimate on timing for severe storms is between 3 to 10 PM. The primary risks are damaging winds, isolated tornadoes, and localized flash flooding. Large hail is also possible with discrete cells. Moderate shear of 40-50 kts and high instability (2500-3500 J/kg of SBCAPE) are supportive of a supercellular storm mode with storms that redevelop during the afternoon/evening. Cold pool organization should lead to upscale growth into a linear structure with potential for enhanced wind damage in bowing segments later into the evening. Some uncertainty as to where the MCS matures. It could occur in our south and southeast, or focus more into central Illinois. The atmosphere will become anomalously moist with PWATs near 2 inches, setting the stage for a county or two wide corridor of 1-3" rainfall amounts. Models have been trending the heaviest rain axis southward. The HREF members are in decent agreement hitting counties south of I-80 and east of a Muscatine to Memphis, MO line with the highest rain totals. The ground is very dry, but for areas that receive hourly rain rates near 2", localized flash flooding is possible with urban locations of greatest concern. Held off on a Flash Flood Watch for now due to uncertainty on convective placement and potential for training storms. Uttech Tuesday...There may be morning fog in heavy rainfall areas if north sfc winds don't increase in time. Will have to watch for northwest flow system in the wake of the passing Monday wave to possibly produce sctrd showers and storms in building afternoon instability especially north of I80. But for now will limit POPs until more confidence is attained. Wednesday through Saturday...After a below normal temp Wednesday, re- building thermal ridge upstream to the west will try to migrate eastward and make for re-bounding temps by late week and next weekend. In the process, still some chance for warm air advection fueled storm clusters in or near the CWA especially at night for portions of friday into Saturday. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 616 PM CDT Sun Aug 11 2019 A chaotic mix of VFR and MVFR cigs will continue to trend towards VFR this evening, with isolated storms possible, especially over central Illinois. A storm is possible at any time during the next 24 hours, but we will focus our attention towards the late afternoon hours Monday, as a wave of low pressure rides along a front over the region. This should drive a strong area of storms through the entire area, with some threat for damaging winds as they arrive, especially along and south of Interstate 80 in Iowa and Illinois during the afternoon and early evening Monday. Heavy rain, low visibility and hail are also possible, but with this in the extended period of the TAF, we have indicated an MVFR condition in cigs and visibility, with high confidence of that occurring, since we cannot yet identify the critical hours of VLIFR in strong storms yet. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Uttech/12 AVIATION...Ervin
Hazardous weather outlook, Aug 11, 3:42 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 PM CDT Sun Aug 11 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-122045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 PM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon into tonight. The primary threats are lightning and gusty winds. The Storm Prediction Center has a Marginal risk for severe storms in the counties south of Interstate 80. Storm coverage should remain low, along with the potential for severe weather. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The Storm Prediction Center has an Enhanced risk for severe storms Monday afternoon and evening, approximately along and to the southeast of a line from Aledo, Illinois to Kahoka, Missouri. A Slight risk extends to the northwest into the Interstate 80 corridor. Coverage of storms will likely be scattered initially before congealing into a line across the southeast part of the outlook area. The primary risks are damaging winds, isolated tornadoes, and localized flash flooding. Hourly rainfall rates could exceed 2 inches in the strongest storms, most favored in the enhanced risk zone. The most likely timing for severe storms is between 3 and 10 PM. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation is not anticipated through tonight. Uttech
In the hours before
Special weather statement, Aug 11, 5:35 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 535 PM CDT Sun Aug 11 2019 ILC187-112315- Warren- 535 PM CDT Sun Aug 11 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY UNTIL 615 PM CDT... At 534 PM CDT, a strong thunderstorm was located over Roseville, or 13 miles south of Monmouth, moving east at 25 mph. Pea size hail is possible with this storm. Locations impacted include... Roseville, Little Swan Lake, Greenbush, Berwick, Warren County Fairgrounds, Swan Creek and Youngstown. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4063 9072 4079 9075 4085 9044 4063 9045 TIME...MOT...LOC 2234Z 263DEG 20KT 4071 9064 Ervin
Special weather statement, Aug 11, 7:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 715 PM CDT Sun Aug 11 2019 IAZ051-052-120045- Linn-Benton- 715 PM CDT Sun Aug 11 2019 ...Weak showers capable of producing funnel clouds will affect east central Benton and southwestern Linn Counties... At 714 PM CDT...Showers capable of producing funnel clouds were located over 5 miles west of Hiawatha, or over 8 miles west of Cedar Rapids...MOVING east AT 5 MPH. LOCATIONS IMPACTED INCLUDE... Cedar Rapids, Hiawatha, Robins, Atkins, Palo and Morgan Creek Park. LAT...LON 4199 9186 4206 9183 4206 9165 4194 9170 TIME...MOT...LOC 0014Z 276DEG 5KT 4201 9178 Ervin
Local storm report, Aug 11, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 4 SSE PALO 42.02N 91.76W
08/11/2019 LINN IA PUBLIC
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:15 PM CDT | Special Weather Statement | DVN | Linn | 30 min |
| Aug 12, 4:29 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 5 hr |
| Aug 12, 5:38 PM CDT | Special Weather Statement | DVN | Johnson | 37 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.